Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 30, NWS Northern Indiana

May 8, 2004Elkhart County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 8, 2004, 5:33 PM EST for Elkhart County, Indiana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2004, 5:33 PM EST (22:33 UTC)
Expired
May 8, 2004, 6:15 PM EST
In force
42 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Elkhart County, IN

The radar

The Northern Indiana radar (KIWX), 41 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 5:20 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.6 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2004-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2004-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1735 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

056 
WUUS53 KIWX 082233
SVRIWX
INC039-082315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
532 PM EST SAT MAY 8 2004

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ELKHART COUNTY IN INDIANA

* UNTIL 615 PM EST

* AT 532 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF BRISTOL...MOVING EAST AT
  35 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  VISTULA   
  BRISTOL
  MIDDLEBURY

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

ONE INCH DIAMETER HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM 
SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4174 8605 4162 8603 4161 8572 4175 8568

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:07 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, May 8, 3:07 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
307 PM EST SAT MAY 8 2004

.SHORT TERM...
RAIN SHOWERS AND THUNDERSTORMS STAYED TO OUR NORTH IN MICHIGAN THIS
MORNING. A COUPLE STORMS DID DEVELOP IN OUR CWA THIS MORNING BUT
WERE SMALL AND SHORT LIVED. OUR CWA HAS BEEN RIGHT ON THE EDGE OF
THE CLOUD COVER TODAY. NO STORMS YET IN OUR CWA BUT THE ATMOSPHERE
IS UNSTABLE THIS AFTERNOON AND EVENING. THE FRONT WILL HANG AROUND
THE AREA TONIGHT AND SUNDAY WITH THE GREATEST CHANCES FOR SHOWERS
AND STORMS RIGHT AROUND THE FRONT. SO KEPT THE DECREASING PRECIP
CHANCES FROM NORTH TO SOUTH IN OUR CWA TONIGHT AND SUNDAY.
THUNDERSTORMS ARE STILL POSSIBLE TONIGHT AND SUNDAY...ESPECIALLY
ALONG THE FRONT HOWEVER SPC DID MOVE THE AREA OF SLIGHT RISK FURTHER
AWAY FROM US TO THE NORTH ON SUNDAY. POTENTIAL FOR SEVERE STORMS
TONIGHT AND TOMORROW IS A LITTLE TRICKY RIGHT NOW. THE CHANCE IS
THERE (ATMOSPHERE IS UNSTABLE) BUT IF AND WHEN STORMS START TO POP
UP ARE THE QUESTIONS (NOTHING YET). ALSO IT WILL HAVE TO BE WATCHED
TONIGHT WHETHER A MCS DEVELOPS OUT TO OUR WEST OR NOT. LOWS AROUND
60 FOR TONIGHT AND HIGHS AROUND 80 FOR TOMORROW ARE STILL LOOKING
GOOD.
&&

.LONG TERM...
SUNDAY NIGHT THROUGH SATURDAY
FRONT SHOULD BE FAR ENOUGH NORTH UNDER HIGHER HEIGHTS ALOFT TO KEEP
SUNDAY NIGHT DRY. SHORTWAVE THEN WILL BRING FRONT BACK TOWARD CWA
MONDAY INTO TUES WITH THE CHC FOR SHOWERS AND STORMS BEFORE FRONT IS
AGAIN SWEPT NORTH BY UPPER TROF MOVING INTO THE PLAINS. DRY AND WARM
TUE NIGHT THROUGH WED NIGHT UNDER MEAN RIDGE. COLD FRONT ASSOCIATED
WITH PLAINS SYSTEM MOVES CLOSER FOR THURSDAY WITH CHC POPS FOR
SHOWERS AND STORMS INTO FRIDAY AS SYSTEM PULLS THROUGH. DRY HIGH
PRESSURE FOR SATURDAY. BUMPED UP MAX TEMPS QUITE A BIT ESPECIALLY IN
THE NRN CWA MON IN WARM SOUTHWEST FLOW AHEAD OF FRONT. OTHERWISE FEW
CHANGES TO TEMPS.
&&

.AVIATION...
NO STORMS AS OF YET AT EITHER SBN OR FWA. THE RAIN SHOWERS AND
THUNDERSTORMS HAVE BEEN STAYING TO THE NORTH IN MICHIGAN. NORTHERN
INDIANA HAS BEEN ON THE EDGE OF THIS CLOUD COVER AND HAS JUST BEEN
GETTING SCATTERED TO BROKEN MID TO HIGH LEVEL CLOUDS. THE ATMOSPHERE
THIS AFTERNOON AND EVENING WILL BE UNSTABLE SO THE POSSIBILITY OF
THUNDERSTORMS IS THERE JUST WHEN AND WHERE ARE THE QUESTIONS SO LEFT
VCTS AT SBN AND FWA. THEN JUST EXPECT A LOW VFR CLOUD DECK FOR THE
REST OF THE PERIOD. GUIDANCE IS INDICATING LOWER VISIBILITIES
TOWARDS LATE TONIGHT/SUNRISE BUT AT THIS EARLY POINT DID NOT LOWER
THEM.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&
Hazardous weather outlook, May 8, 5:43 AM EST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
543 AM EST SAT MAY 8 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-091037-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
543 AM EST SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON
INTO TONIGHT. THE GREATEST RISK IS ALONG AND NORTH OF ROUTE 30. THE
PRIMARY HAZARD WILL BE LARGE HAIL. ISOLATED DAMAGING WIND GUSTS AND A
TORNADO ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH
TUESDAY. THERE IS AGAIN A SLIGHT CHANCE FOR SEVERE STORMS...MAINLY
ALONG AND NORTH OF ROUTE 30 SUNDAY AND MONDAY. ANOTHER CHANCE OF
THUNDERSTORMS WILL BE THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 6:53 PM ESTSevere Thunderstorm WarningIWXLaGrange67 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.